Virginia, 2019

Rip Current in Virginia, July 9, 2019

July 9, 2019 · NWS AKQ · 1 event in 1 county or zone

A 35 year old male drown after being caught in a rip current while trying to save a child at False Cape State Park.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A 35 year old male drown after being caught in a rip current while trying to save a child at False Cape State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 9, 12:00 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 9, 12:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
100 PM EDT Tue Jul 9 2019

.SYNOPSIS...
High pressure and drier weather return tonight through
Wednesday. A weak trough approaches from the west Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1115 AM EDT Tuesday...

Latest upper analysis reveals upper level trough axis pushing
farther offshore of Atlantic Canada. At the surface, high
pressure is centered over the eastern Great Lakes and building
into the interior northeast and northern Mid-Atlantic, and
ridging down into our region. NNE winds are ushering in a
markedly drier airmass across the local area.

A mainly sunny sky and rather pleasant conditions for early
July across the area, as surface high continues to build over
the area through tonight. No wx issues expected through the day
with forecast high temperatures in the mid/upper 80s (low 80s
at the coast) still on track.

Clear and calm tonight with sfc high lingering overhead. Light
winds and clear sky will bring good radiating conditions. Look
for early morning low temperatures settling into the low/mid
60s for most of the area, with the exception of upper 60s/around
70F cor coastal communities of SE VA/NE NC.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
As of 350 AM EDT Tuesday...

High pressure slides offshore Wednesday. However, low-level
moisture will be slow to recover and conditions will once again
be quite comfortable for July with high temperatures in the
mid/upper 80s and dewpoints in the low/mid 60s.

Low-level moisture will increase Wednesday night into Thursday
as high pressure settles off the Southeast coast. This will
allow dewpoints to recover to more typical values for July.
Additionally, and upper level shortwave trough will track from
the upper Great Lakes to nrn New England, with a trailing
surface trough approaching the Mid-Atlantic. This combined with
the increase in moisture will result in a 30-40% chc of
showers/tstms by Thursday aftn. A bit warmer and more humid with
highs in the upper 80s to near 90F inland (low to mid 80s along
the coast), after morning lows in the upper 60s to low 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 345 PM EDT Monday...

The extended forecast looks fairly seasonable with the typical
summertime tstm chances as strong upper ridging remains over the wrn
CONUS/srn High Plains. Weak WNW flow aloft is expected to prevail
over the Mid-Atlantic. Low pressure (sfc-aloft) is progged to track
eastward across nrn New England/SE Canada as the associated weak sfc
trough axis crosses the region. This will allow for tstm chances to
continue through Thu night (but slowly diminish in coverage through
the night). Shower/tstm chances continue on Fri-Sat, although the
best chances will be over S/SE zones (w/ only slight chc PoPs over
most areas N of I-64). Expect the highest coverage of showers/tstms
to be from the aftn-late evening on each day. Models are showing a
tropical system developing across the nrn Gulf of Mexico late this
week and potentially making landfall along the wrn Gulf coast this
weekend. Still too early to tell if there will be any impacts in our
area from the remnant low, although no significant impacts are
anticipated attm. Hot weather potentially returns late next weekend
(especially if the tropical system tracks well to our W). Cannot
rule out an isolated aftn/evening tstm from Sun-Mon.

Seasonable temps expected from Fri-Sat, with highs mainly in the
upper 80s-low 90s. Forecast highs warm into the low-mid 90s by Sun-
Mon. Lows mainly in the upper 60s NW-mid 70s in coastal SE VA/NE NC
through the extended period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 1115 AM EDT Tuesday...

VFR conditions across area terminals to persist through the 18z
TAF period. Remaining sunny this aftn apart from with a few
early/mid- aftn CU (RIC/PHF/SBY). Clear tonight. The wind will
remain NE 5-10kt through early aftn, before veering to the E-SE
later this aftn into tonight.

Outlook: High pressure remains over the region Wednesday, and
then slides offshore Thursday ahead of a weak front. This will
result in a chc of mainly aftn/evening showers/tstms Thursday.
This boundary will linger into Friday with another chc of
aftn/evening showers/tstms. Weak high pressure returns Saturday.

&&

.MARINE...
As of 100 PM EDT Tuesday...

Extended the SCA until 20z/4 PM for the coastal waters S of the
VA/NC border. Buoy obs show that seas are still 4-5 feet
nearshore and ~5 ft offshore. Expect seas to slowly diminish
this aftn to below SCA thresholds.

Previous Discussion:

Early morning surface and buoy observations shows northeasterly
winds in the wake of a cold front that crossed the waters
Monday and weak low pressure will continue eastward and away
from the coast this morning. Winds across the northern Bay and
offshore zones are running 5-15 knots while areas to the south
are generally 10-15 knots. Winds should continue to decrease
through the course of the morning as high pressure builds into
the region. Waves in the Bay are decreasing from north to south,
generally 1-3 ft, subsiding to 1- 2 ft by this afternoon with
2-3 ft remaining possible close to the mouth of the Bay.
Persistent NE flow offshore is leading to 4-5 ft seas N and 4-6
ft seas near and south of Parramore Island. Thus, Small Craft
Advisories remain in effect for the offshore zones but are set
to end from north to south over the course of the morning. NE
winds tend to keep elevated seas in place for areas adjacent to
the mouth of Ches Bay and points south so have opted to extend
the SCA headlines in these areas through early afternoon.
Headlines for the southern portion of the offshore zones may
need to be extended further into the afternoon if seas are
slower to subside.

Winds will decrease to 5-10 knots and become increasingly
easterly into this evening as high pressure to the north
migrates offshore. Winds swing around to the SE on Wednesday and
S by Thursday ahead of an approaching trough/cold front but are
expected to remain under SCA thresholds. Waves will generally
run 1-2 ft and seas offshore 2- 3 ft through Thursday.
Thereafter, a modest increase in seas can be expected to
coincide with the stronger southerly flow ahead of the
aforementioned trough/front for the late week period.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for ANZ658.

&&

SYNOPSIS...AJZ/MAM
NEAR TERM...AJZ/MAM
SHORT TERM...AJZ/MAM
LONG TERM...ERI
AVIATION...AJZ
MARINE...ERI/RHR
Hazardous weather outlook, Jul 9, 2:52 AM EST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
352 AM EDT Tue Jul 9 2019

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-100800-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
352 AM EDT Tue Jul 9 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-100800-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
352 AM EDT Tue Jul 9 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Virginia Beach

When
July 9, 12:30 PM EST
Where
Virginia Beach forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

A 35 year old male drowned after being caught in a rip current while trying to save a child at False Cape State Park.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Virginia Beach2019-07-0935MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825251.